North Carolina, 2012

Hail in North Carolina, March 30, 2012

March 30, 2012 · NWS MHX · 4 events in 3 counties and zones

Isolated thunderstorms developed over the southern sections of eastern North Carolina during the late afternoon of March 30th as a warm front slowly lifted north into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Isolated thunderstorms developed over the southern sections of eastern North Carolina during the late afternoon of March 30th as a warm front slowly lifted north into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 30, 3:07 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 30, 3:07 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT FRI MAR 30 2012

.SYNOPSIS...
A STALLED FRONT TO THE SOUTH WILL LIFT SLOWLY NORTH AS A WARM
FRONT TONIGHT. A COLD FRONT WILL MOVE ACROSS THE REGION FROM THE
NORTHWEST SATURDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE
NORTH EARLY NEXT WEEK. ANOTHER COLD FRONT WILL MOVE THROUGH THE
AREA MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 330 PM FRIDAY...CURRENT SFC/SATELLITE IS SHOWING THE WARM
FRONT IS IN SOUTHERN PORTIONS OF NORTH CAROLINA. THE FRONT IS
MOVING VERY SLOW WHILE CLOUD COVER WILL CONTINUE TO INCREASE THIS
LATE AFTERNOON. ONLY KEPT...POPS FOR THE OBX AREA...SOUTH OF
HATTERAS. THERE IS A SLIGHT CHANCE OF A FEW SHOWERS AND
THUNDERSTORMS LATE AFTERNOON INTO EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
AS OF 340 AM FRIDAY...WARM FRONT WILL CONTINUE TO MOVE THROUGH THE
AREA TONIGHT. A SOUTHERLY FLOW WILL DEVELOP AFTER THE FRONT HAS
COMPLETELY CROSSED THE AREA. AFTER MIDNIGHT A WEAK SHORTWAVE WILL
CROSS THE AREA. MODELS CONTINUE TO HAVE GOOD AGREEMENT OF PRECIP
TO OCCUR AFTER 06Z. WITH CLOUDS WILL HELP TO LIMIT TEMPERATURES
FALLS TONIGHT AND WILL FORECAST LOWS AROUND 60.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
AS OF 3 PM FRI...OVERALL MODELS IN FAIRLY GOOD AGREEMENT THROUGH
MID WEEK. FRONT WILL CONTINUE TO MOVE THROUGH EASTERN NORTH
CAROLINA SAT EVENING WITH FLOW BECOMING NORTHERLY BEHIND IT. GOOD
CAA EXPECTED SAT EVENING WITH TEMPS LIKELY DROPPING INTO THE UPPER
40S TO LOWER 50S. HIGH PRESSURE TEMP BUILDS OVER FOR SUN...THOUGH
TEMPS WILL BE SLIGHTLY TRICKY. AT THIS TIME HAVE GONE WITH HIGHS
IN THE UPPER 60S TO LOWER 70S INLAND...AND LOW TO MID 60S FOR THE
NE CWA AND OUTER BANKS GIVEN LOW LEVEL THICKNESSES AND N FLOW.
WEAK BACKDOOR FRONT WILL MOVE THROUGH EASTERN NC MONDAY...AT THIS
TIME JUST EXPECTED INCREASE IN CLOUD COVER GIVEN LIMITED AMTS OF
MOISTURE. HIGH PRESSURE WILL NOSE SOUTH OVER THE AREA MONDAY
NIGHT INTO TUE. NEXT FRONTAL BOUNDARY WILL MOVE THROUGH
WED...THOUGH THERE ARE CONTINUED MODEL DIFFERENCES WED-FRI...SO
CONFIDENCE IS FAIRLY LOW AT THIS TIME. WILL KEEP CHANCE POPS FOR
NOW. COOLER TEMPS EXPECTED THU-FRI WITH PREDOMINATE NE FLOW...HIGHS
GENERALLY IN THE 60S TO LOWER 70S AND OVERNIGHT LOWS UPPER 40S TO
LOWER 50S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...
AS OF 115 AM FRIDAY...VFR CONDITIONS WILL CONTINUE FOR THE MOST
PART OF THE TAF PERIOD. THE WARM FRONT WILL MOVE VERY SLOWLY TO
THE NORTH...INCREASING CLOUD COVER. CEILING HEIGHTS ARE EXPECTED
TO BE APPROX. 3000-5000 FT THROUGH 06Z SATURDAY. CEILING HEIGHTS
ARE FORECASTED TO BE MVFR AROUND 09Z. AS SHORTWAVE MOVING ACROSS
EASTERN NC LATE TONIGHT WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS WITH SUB VFR CONDITIONS LATE IN THE TAF PERIOD.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 PM FRI...OVERALL EXPECT PREDOMINATE VFR CONDITIONS
THROUGH THE PERIOD. COLD FRONT WILL CONTINUE TO MOVE THROUGH THE
TERMINALS SAT EVENING...WITH ANOTHER BACKDOOR COLD FRONT MOVING
THROUGH EASTERN NC MON.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 330 PM FRIDAY...WARM FRONT WILL CONTINUE MOVE THROUGH THE AREA
TONIGHT. WINDS WILL BECOME SOUTHERLY 10-15 KTS INCREASING 15-20 KT
AFTER MIDNIGHT. SEAS WILL REMAIN AROUND 3 FT TONIGHT THEN BUILD TO
4-6 FT SOUTH OF OREGON INLET AFTER MIDNIGHT. SMALL CRAFT ADVISORY
LEVELS HAS BEEN ISSUED FOR THE SOUTH OF OREGON INLET...STARTING
09Z SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH
WEDNESDAY/ AS OF 3 PM FRI...COLD FRONT WILL CONTINUE TO MOVE
THROUGH THE WATERS SATURDAY EVENING WITH SURGE OF NORTHERLY WINDS
BEHIND IT. WENT AHEAD AND ISSUED SCA FOR NORTHERN WATERS AND
SOUNDS...THINKING THAT ALL THREE WOULD SEE AT LEAST FREQ GUSTS TO
25 KT AND SEAS BUILDING TO 6FT FOR THE NORTHERN LEG. NORTHERLY
SURGE 15-25KT WILL CONTINUE OVERNIGHT SAT...WITH WINDS AND SEAS
SLOWLY SUBSIDING SUN AS WEAK HIGH PRESSURE BUILDS OVER THE REGION.
NORTHERLY FLOW SUNDAY BECOMES SW SUNDAY NIGHT AHEAD OF APPROACHING
BACKDOOR FRONT. FRONT WILL LIKELY MOVE THROUGH THE WATERS MON WITH
WESTERLY FLOW BECOMING N/NE BEHIND IT AS HIGH PRESSURE NOSES DOWN
FROM THE N. SEAS THROUGH THE PERIOD GENERALLY 2-5FT HIGHEST NORTH
OF HATTERAS...WITH PROLONGED N/NE FETCH. NEXT FRONT WILL MOVE
THROUGH THE WATERS WED...THOUGH THERE IS STILL SOME MODEL
UNCERTAINTY SO CONTINUED TO TREND TOWARDS HPC.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM SATURDAY TO 11 AM EDT SUNDAY
     FOR AMZ130-135-150.
     SMALL CRAFT ADVISORY FROM 5 AM SATURDAY TO 11 AM EDT SUNDAY
     FOR AMZ152-154.
     SMALL CRAFT ADVISORY FROM 5 AM SATURDAY TO 5 AM EDT SUNDAY FOR
     AMZ156-158.

&&

SYNOPSIS...BM
NEAR TERM...BM
SHORT TERM...
LONG TERM...CQD
AVIATION...CQD/BM
MARINE...CQD/BM
Hazardous weather outlook, Mar 30, 3:02 AM EST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT FRI MAR 30 2012

NCZ029-044>047-079>081-090>095-098-103-104-310815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
402 AM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 30, 3:53 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 PM EDT FRI MAR 30 2012

NCZ044-079-091-093-302145-
CRAVEN-GREENE-LENOIR-PITT-
453 PM EDT FRI MAR 30 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN...LENOIR...PITT AND
GREENE COUNTIES THROUGH 545 PM EDT...

AT 453 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF GRIFTON...OR ABOUT 6 MILES NORTHEAST OF KINSTON...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JOHNSONS MILLS......
RIVERSIDE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3549 7737 3528 7715 3518 7737 3538 7757
TIME...MOT...LOC 2053Z 240DEG 40KT 3535 7741
Special weather statement, Mar 30, 4:15 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT FRI MAR 30 2012

NCZ090>092-098-302200-
DUPLIN-JONES-LENOIR-ONSLOW-
515 PM EDT FRI MAR 30 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN...ONSLOW...JONES AND
LENOIR COUNTIES THROUGH 600 PM EDT...

AT 514 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF BEULAVILLE...OR ABOUT 14 MILES EAST OF WARSAW...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KORNEGAY......POTTERS
HILL...PINK HILL......ALBERTSON.

HAZARDS INCLUDE...
DIME SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3525 7771 3507 7750 3485 7784 3498 7799
TIME...MOT...LOC 2114Z 226DEG 11KT 3498 7783

22
Special weather statement, Mar 30, 4:32 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 PM EDT FRI MAR 30 2012

NCZ044-079-302215-
GREENE-PITT-
532 PM EDT FRI MAR 30 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 615 PM EDT...

AT 532 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LIZZIE...OR ABOUT 7 MILES SOUTH OF FARMVILLE...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ORMONDSVILLE...
FARMVILLE...BELL ARTHUR.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3582 7737 3560 7718 3538 7765 3553 7778
TIME...MOT...LOC 2132Z 234DEG 13KT 3551 7762

22
Local storm report, Mar 30, 4:43 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
543 PM EDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 W SNOW HILL           35.45N  77.76W
03/30/2012  E0.25 INCH       GREENE             NC   SPOTTER

&&

EVENT NUMBER MHX1200090

PAGANO
Special weather statement, Mar 30, 4:51 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
551 PM EDT FRI MAR 30 2012

NCZ044-080-093-302230-
BEAUFORT-CRAVEN-PITT-
551 PM EDT FRI MAR 30 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN...BEAUFORT AND PITT
COUNTIES THROUGH 630 PM EDT...

AT 551 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HONOLULU...OR ABOUT 10 MILES SOUTHEAST OF AYDEN...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CALICO...WILMAR.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3543 7740 3555 7702 3550 7700 3550 7701
      3551 7701 3549 7701 3548 7699 3535 7693
      3526 7731
TIME...MOT...LOC 2151Z 248DEG 12KT 3537 7728

TL

The radar

The Morehead City radar (KMHX), 83 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Duplin

When
March 30, 4:53 PM EST
Where
Duplin County, 1.49 mi NNW of Petersburg Crossing
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.970, -77.760

Hail, Onslow

When
March 30, 6:00 PM EST
Where
Onslow County, 0.69 mi N of Brocks
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.930, -77.520

Hail, Onslow

When
March 30, 6:00 PM EST
Where
Onslow County, 1.33 mi ESE of Huffmantown
Measured
1 in hail
Reported by
Public
Coordinates
34.940, -77.530

Hail, Lenoir

When
March 30, 6:30 PM EST
Where
Lenoir County, 1.78 mi NW of Hines Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.300, -77.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372668, 372669, 372670, 372671.